Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2003, 9:54 PM EDT for Muskingum County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 9:54 PM EDT (01:54 UTC)
- Expired
- Apr 20, 2003, 10:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Muskingum County, OH
The radar
The Pittsburgh radar (KPBZ), 143 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343 WUUS51 KPBZ 210154 SVRPBZ OHC119-210230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 955 PM EDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKINGUM COUNTY IN OHIO * UNTIL 1030 PM EDT * AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN MUSKINGUM COUNTY... MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... LAT...LON 4015 8186 3999 8181 4004 8174 4015 8173
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:28 PM EDT, 6 hours 26 minutes earlier.
Area forecast discussion, Apr 20, 3:28 PM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 328 PM EDT SUN APR 20 2003 FRONT IN MIDWEST ATTM WILL CONT MVG EWD...MDLS SIMILAR AGRMNT OF TIMING FOR PASSAGE 12-18Z/21 ACROSS CWA. ATMOSPHERE CONTS TO DESTABILIZE WITH GOOD LW LVL JET TWD MIDN WITH MDLS SHOWING STRONGER MOISTURE CONVG THEN. PWS RANGE FROM 1.25-1.40 TNGT...SO WILL MENTION HCY DWNPRS AND GUSTY WINDS. HOPEFULLY SYSTEM WILL LOSE ITS PUNCH OVNGT AS IT COMES EWD. WILL MENTION CHC MRNG TSTMS WITH -SHRA MOST MON BEFORE DRY SLOT WORKS IN LTE DAY. AS CLOSED LOW SWINGS FROM UPPER PLAINS INTO SE CANADA...WX FOR UPCOMING WEEK WILL BE ON COOL SIDE WITH CYC FLOW/CAA. WILL INSERT MIX -SHRA/-SHSN NRN CNTYS TUES NGT. SYSTEM EVOLVING IN SRN US LTE WEEK WILL PROVIDE THRAET FOR RAIN SPCLY SRN SXNS FRI-SAT. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Apr 20, 11:38 AM EDT, 10 hours 16 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-202300- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE PITTSBURGH PA 1138 AM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND OVERNIGHT. THE THREAT WILL INITIALLY BE OVER EAST CENTRAL OHIO LATE THIS AFTERNOON AND MOVE EAST DURING THE EVENING HOURS...THROUGH TONIGHT. REPEATED HEAVY RAINFALL IS ALSO POSSIBLE. DAMAGING STRAIGHT LINE WINDS, LARGE HAIL AND HEAVY DOWNPOURS ARE POSSIBLE. .SPOTTER CALL TO ACTION... SPOTTER ACTIVATION MAY BE REQUIRED LATE AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Apr 20, 8:07 PM EDT, 1 hour 47 minutes before
OHZ048-057-210100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 807 PM EDT SUN APR 20 2003 A LINE OF THUNDERSTORMS MOVING ACROSS CENTRAL OHIO AT 800 PM WILL CONTINUE TO MOVE EAST NORTHEAST. THESE STORMS WILL MOVE INTO PORTIONS OF COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 830 PM AND 900 PM. THESE STORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND HEAVY DOWNPOURS...HAIL IS ALSO POSSIBLE. A WARNING MAY BE NEEDED FOR THESE STORMS.
Special weather statement, Apr 20, 9:00 PM EDT, 54 minutes before
OHZ048-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 900 PM EDT SUN APR 20 2003 A LINE OF THUNDERSTORMS WILL MOVE INTO NORTHWEST COSHOCTON COUNTY BETWEEN 900 PM AND 915 PM. LOCATIONS CLOSEST TO THE PATH OF THIS STORM INCLUDE NEW CASTLE...WALHONDING AND TIBERTON CENTER. THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS OF 50 MPH...HAIL AND HEAVY DOWNPOURS. A WARNING MAY BE NEEDED FOR THESE STORMS.
Special weather statement, Apr 20, 9:33 PM EDT, 21 minutes before
OHZ057-210230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 933 PM EDT SUN APR 20 2003 A LINE OF THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF WESTERN MUSKINGUM COUNTY. THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS OF 50 MPH AND SMALL HAIL.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:11 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 49 min |
| Apr 20, 9:57 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 48 min |
| Apr 20, 10:03 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 27 min |
| Apr 20, 10:08 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 52 min |
| Apr 20, 10:29 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 61 min |
| Apr 20, 10:43 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 62 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.